Topiramate receives FDA warning for risk of oral birth defects

April 8, 2011

Health care professionals should consider the increased risk of cleft lip and cleft palate in fetuses caused by the antiepileptic drug topiramate before prescribing the seizure medication to women during pregnancy, according to the US Food and Drug Administration (FDA).

Health care professionals should consider the increased risk of cleft lip and cleft palate in fetuses caused by the antiepileptic drug topiramate before prescribing the seizure medication to women during pregnancy, according to the US Food and Drug Administration (FDA).

Topiramate is approved for the treatment of epilepsy in adults and children and also to prevent migraine headaches but not to treat the pain of migraines.

Data from the North American Antiepileptic Drug (AED) Pregnancy Registry show an increased risk of oral clefts, birth defects that occur when parts of the lip or palate do not fuse together early in the first trimester of pregnancy, for infants exposed to topiramate during the first trimester when many women do not realize they are pregnant. Infants exposed to topiramate experienced a 1.4% prevalence of oral clefts compared with 0.38% to 0.55% prevalence in infants exposed to other antiepileptic drugs.

Infants of mothers who did not have epilepsy and did not receive other antiepileptic medications had a prevalence for oral clefts of 0.07%.

Based on the data, FDA says that topiramate will receive a stronger warning on its labeling and its pregnancy category will be changed to Pregnancy Category D for positive evidence of human fetal risk based on human data, but potential benefits for pregnant women might outweigh the risks in certain instances.